Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 1, NWS San Angelo, TX

March 13, 2020Coke County, Sterling County, Tom Green County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 13, 2020, 2:37 AM CDT for Coke County, Sterling County, Tom Green County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2020, 2:37 AM CDT (07:37 UTC)
Expired
Mar 13, 2020, 3:15 AM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Coke County, TX, Sterling County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 39 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 2:40 AM CDTFUNNEL CLOUD2 Wnw Water Valley, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WFUS54 KSJT 130737
TORSJT
TXC081-431-451-130815-
/O.NEW.KSJT.TO.W.0001.200313T0737Z-200313T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
237 AM CDT Fri Mar 13 2020

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southern Coke County in west central Texas...
  Southeastern Sterling County in west central Texas...
  North central Tom Green County in west central Texas...

* Until 315 AM CDT.
    
* At 237 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Broome, or 14 miles southeast of Sterling City,
  moving east at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Water Valley around 245 AM CDT.

Other locations impacted by this tornadic thunderstorm include The
Intersection Of Highway 208 And Ranch Road 2662 and Us-
87 Near The Coke-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3157 10094 3176 10093 3188 10024 3168 10024
TIME...MOT...LOC 0737Z 259DEG 31KT 3169 10081 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

sn
1 follow-up statement
371 
WWUS54 KSJT 130749
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
249 AM CDT Fri Mar 13 2020

TXC431-130759-
/O.CAN.KSJT.TO.W.0001.000000T0000Z-200313T0815Z/
Sterling TX-
249 AM CDT Fri Mar 13 2020

...THE TORNADO WARNING FOR SOUTHEASTERN STERLING COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3160 10078 3178 10081 3188 10024 3168 10024
TIME...MOT...LOC 0749Z 259DEG 31KT 3171 10069 

$$

TXC081-451-130815-
/O.CON.KSJT.TO.W.0001.000000T0000Z-200313T0815Z/
Coke TX-Tom Green TX-
249 AM CDT Fri Mar 13 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR SOUTHERN
COKE AND NORTH CENTRAL TOM GREEN COUNTIES...
        
At 249 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Water Valley, or 17 miles southwest of Robert Lee,
moving east at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southern Coke and north central Tom Green Counties, including the
following locations...
The Intersection Of Highway 208 And Ranch Road 2662 and Us-
87 Near The Coke-Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3160 10078 3178 10081 3188 10024 3168 10024
TIME...MOT...LOC 0749Z 259DEG 31KT 3171 10069 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

sn

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 13, 12:29 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 13, 12:29 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1229 AM CDT Fri Mar 13 2020

.AVIATION...
/06Z TAFS/

Kept the mention of TSRA in at KABI and KSJT where the best
chances of seeing overnight convection are. One or two of these
storms could produce strong, gusty winds, and/or hail. Othewise,
went with a VCSH. Will update if needed, but most of the
convection is expected to remain farther north and west than KSOA,
KJCT, and KBBD. Have kept the trend of lowering CIGs in the
forecast with a shallow cool air mass moving into the area tonight
into tomorrow morning. 20

&&

.PREV DISCUSSION... /issued 701 PM CDT Thu Mar 12 2020/

AVIATION...
/00Z TAFS/

There is a chance for thunderstorms tonight across most of the
TAF sites. Isolated severe storms possible tonight after 05Z with
large hail, damaging winds and MVFR CIGs between I20 and I10. IFR
CIGs also expected to develop across the region tomorrow.

26

PREV DISCUSSION... /issued 237 PM CDT Thu Mar 12 2020/

SHORT TERM...
(Tonight and Friday)

Upper shortwave will move northeast across the Panhandle tonight,
with isolated showers and perhaps a thunderstorm early this this
evening, becoming more scattered after 9 PM. The best chance of
rain and storms however will be after midnight, especially in the
Big County, Concho Valley and Heartland as stronger lift comes in,
and a weak cold front moves through. SPC has a marginal risk of
severe thunderstorms south of I-20 and north of I-10 tonight. The
main hazard will be large hail. Friday afternoon, there is also
the potential for an isolated severe storm, mainly along and
northwest of a Sterling City to Sweetwater to Haskell line, with
afternoon heating in the vicinity of the dissipating cold front.
It will be cooler with highs in the 60s in the Big Country
tomorrow, with 70s to the south.

LONG TERM...
(Friday night through Thursday)

A wet forecast continues for West Central Texas into the middle
of next week. A shortwave trough will lift northeast across West
Texas and the Texas Panhandle tomorrow night. Showers and
thunderstorms will likely increase across the area tomorrow night,
as lift increases and interacts with a warm front that will lift
north across the Big Country during the overnight hours. A few
strong to severe storms will be possible across much of the area
Friday night, but the best chance will be across far western
portions of the Big Country and Concho Valley. Large hail and
damaging winds will be the main hazards.

An unsettled weather pattern will continue this weekend into the
middle of next week, as we remain in deep southwest flow aloft,
with weak disturbances moving across the area. Could see the
potential for a few strong to severe storms again Sunday and
Sunday night, with perhaps a better severe weather threat next
Wednesday into Thursday as significant troughing over the
southwest states begins to eject northeast across the Southern
Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 56  74  53  68 /  70  20  20  60
San Angelo 	 58  78  57  75 /  50  10  20  60
Junction 	 61  79  58  78 /  20  30  20  50
Brownwood 	 58  76  56  73 /  40  40  20  60
Sweetwater 	 55  72  53  65 /  80  10  10  70
Ozona      	 59  77  58  73 /  40  10  20  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 12, 2:42 PM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
242 PM CDT Thu Mar 12 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-131945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
242 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk of severe thunderstorm mainly after
midnight...south of Interstate 20 and north of Interstate 10. The
main weather threat is large hail up to to size of a quarter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight risk of severe thunderstorms Friday afternoon
and evening, along an west of a Sterling City to Sweetwater to
Haskell line. The rest of West Central Texas has a marginal risk
of severe thunderstorms Friday. The main threats are large hail
and damaging winds. A chance of thunderstorms will continue into
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 13, 1:51 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service San Angelo TX
151 AM CDT Fri Mar 13 2020

TXZ054-064-065-130745-
Nolan TX-Coke TX-Sterling TX-
151 AM CDT Fri Mar 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE...STERLING AND
SOUTHWESTERN NOLAN COUNTIES UNTIL 245 AM CDT...

At 150 AM CDT, Doppler radar was tracking a strong thunderstorm
about 10 miles northeast of Garden City, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Silver around 240 AM CDT.
  Sanco around 245 AM CDT.

Other locations impacted by this storm include rural areas of
northern Sterling County, and the Intersection Of Highway 158 And
Ranch Road 2059.

LAT...LON 3208 10127 3209 10073 3208 10067 3218 10067
      3220 10053 3179 10050 3174 10127
TIME...MOT...LOC 0650Z 260DEG 41KT 3197 10133

sn

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:51 AM CDTSpecial Weather StatementSJTCoke, Sterling54 min
Mar 13, 1:58 AM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green62 min
Mar 13, 3:11 AM CDTSevere Thunderstorm WarningSJTCoke, Runnels, Tom Green64 min
Mar 13, 3:55 AM CDTSpecial Weather StatementSJTColeman50 min
Mar 13, 4:28 AM CDTSpecial Weather StatementSJTBrown32 min
Mar 13, 8:01 AM CDTSpecial Weather StatementSJTNolan29 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.